Texas, 2017

Winter Weather in Texas, December 30, 2017

December 30, 2017 · NWS LUB · 1 event in 1 county or zone

Following a strong cold front early this morning, several hours of freezing drizzle fell over much of the South Plains, Rolling Plains and the far southern Texas Panhandle. Although most locations escaped impacts, roads throughout much of southern Hall County were reported to have icy stretches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a strong cold front early this morning, several hours of freezing drizzle fell over much of the South Plains, Rolling Plains and the far southern Texas Panhandle. Although most locations escaped impacts, roads throughout much of southern Hall County were reported to have icy stretches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 30, 4:12 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 30, 4:12 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
412 AM CST Sat Dec 30 2017

.DISCUSSION...
Significant adjustments were to lower temperatures slightly through
Tuesday, as the Arctic airmass looks like it will become solidly
entrenched early next week.

In the mean time, this mornings cold surge will come with a brief
opportunity for fog and freezing drizzle, perhaps even flurries,
before the low clouds lift and probably break up some later today.
Temperatures should manage to climb back above freezing on the
Caprock anyway this afternoon.

The Arctic Cold Front will arrive early Sunday morning - and we
have maintained faster arrival than the majority of solutions.
Only shallow moisture will be around - probably less than 100
millibars near the surface - that will be lifted by the front and
give several hours to potentially produce freezing drizzle or
maybe very light snow before extremely dry air arrives. So, still
not much reason to expect a significant snow accumulation.

Wind speeds Sunday morning behind the Arctic front should be
strongest on the Caprock where 10-12 millibar/3 hour surface
pressure rises are still expected. Wind chills will drop near
zero Sunday morning, even on the leading edge of the cold air.
Winds will gradually taper during the day, but remain high enough
to continue very low wind chills through Monday morning. Latest
guidance supports values dropping as low as minus 5 to minus 15
Fahrenheit, which would be in our Wind Chill advisory range.
Monday quite cold, less wind, and also Monday night and Tuesday
may not warm as much as we had previously hoped. Perhaps still not
climbing out of the 20s.

Beyond, Wednesday still looks like the start of the moderating
trend - and temperatures should climb within a few degrees either
side of normal by the end of the week into the weekend. We will
remain in northwest flow aloft with insignificant impulses
through next week. The fast ECMWF solution bringing a wave into
the Rockies next weekend and initiating southwest flow aloft our
area looks premature. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/05
Hazardous weather outlook, Dec 30, 4:20 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
420 AM CST Sat Dec 30 2017

TXZ021>044-311030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
420 AM CST Sat Dec 30 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Areas of fog and freezing fog along with patchy freezing drizzle
will spread through the area early this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sub-freezing conditions are expected to last up to 72 hours from
early Sunday morning through Tuesday morning. Light snow and
freezing drizzle are also possible early Sunday. Dangerous Wind
Chill from 5 below zero to 15 below zero is expected late Sunday
night and early Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Hall

When
December 30, 5:30 AM CST to 12:00 PM CST
Where
Hall forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Freezing drizzle deposited a glaze of ice on roads in southern Hall County. This ice contributed to a single vehicle rollover along Highway 86 west of Turkey. Fortunately, the driver of the truck was not injured.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726166.